MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 6MM22CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 6MM22CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400622X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.It is unknown if the device will be returned for testing and evaluation.   additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of 6mm 22cm 135 powerflex pro percutaneous transluminal angioplasty (pta) dilatation catheter ruptured while being inflated on the superficial femoral artery (sfa).There was no reported patient injury.The device was properly prepped according the ifu maintaining negative pressure.The device was properly stored and handled according to the ifu.The lesion was severely calcified, with moderate vessel tortuosity.The device was not used for a chronic total occlusion.There was no difficulty removing the stylet or any of the sterile packaging components.There was no difficulty removing the product from the hoop.There was no difficulty removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the product into the patient.The contrast to saline ratio was fifty-fifty.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.The catheter was never in an acute bend.The maximum inflation pressure was 13-14 atmospheres (atm).There was no unusual force used at any time during the procedure.The product was removed intact (in one piece) from the patient.The procedure was completed with the used of another powerflex pro catheter.Additional procedural details were requested but were unknown.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
Complaint conclusion: the balloon of 6mm x 22cm x 135 powerflex pro percutaneous transluminal angioplasty (pta) dilatation catheter ruptured while being inflated on the superficial femoral artery (sfa).There was no reported patient injury.The lesion was severely calcified, with moderate vessel tortuosity.The device was not used for a chronic total occlusion.The procedure was completed with the use of another powerflex pro catheter.The device was properly prepped according to the ifu by maintaining negative pressure.The device was properly stored and handled according to the ifu.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The contrast to saline ratio was fifty-fifty.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.The catheter was never in an acute bend.The maximum inflation pressure was 13-14 atmospheres (atm).There was no unusual force used at any time during the procedure.The product was removed intact (in one piece) from the patient.Additional procedural details were requested but were unknown.One product was returned for analysis.A non-sterile powerflex pro 6mm x 22cm x 135cm pta balloon catheter was returned.Per visual analysis, the balloon was coiled inside a plastic bag and it appears the balloon had been previously inflated.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A leakage of water was observed on the balloon¿s distal area during inflation test.Per sem analysis, the balloon leakage was caused by two ruptures on the balloon¿s surface.The inner surface presented elongations adjacent to the balloon rupture.The outer surface presented evidence of bulged/peeled off material and scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed elongations, bulged/peeled off material and scratch marks on the balloon outer surface likely led to the rupture condition found on the received balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82157378 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed through analysis of the returned device.The exact cause of the burst could not be determined.Based on the information available for review, vessel characteristics of severe calcification with moderate vessel tortuosity, may have contributed to the reported event.As calcification is known to damage balloon material.Analysis revealed bulged/peeled off material and scratch marks adjacent to the balloon rupture on the outer surface of the balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.According to the safety information in the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least (b)(4) of the balloons (with a(b)(4) confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEXPRO 6MM22CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key9538515
Report Number9616099-2020-03448
Device Sequence Number2341374
Product Code LIT
UDI-Device Identifier20705032059647
UDI-Public20705032059647
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number4400622X
Device Catalogue Number4400622X
Device Lot Number82157378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2020
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer01/08/2020
02/07/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date02/03/2020
02/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1